Statins side effects: Two symptoms reported which can make a person feel unwell
Leading cardiologist says there are concerns over statins
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Statins work by blocking the action of an enzyme the liver uses to make cholesterol. Millions of people are prescribed statins to help lower their cholesterol. It has been widely reported that statin use does affect the muscles causing muscle aches. Lesser-known side effects could include flu-like symptoms and fatigue.
A study published in the US National Library of Medicine National Institutes of Health; flu-like symptoms caused by statins was investigated.
The study noted: “Myopathy in various forms is among the most prevalent side effects.
“Only few attentions have been paid to its various forms of appearance.
“We are reporting on a so far unknown flu-like response on statins with very severe symptoms of exhaustion, weakness, aching muscles and joints.
“The five patients (four males, one female) we monitored showed this response to some but not all the available statins with an onset of latest three weeks after starting therapy.
“Five weeks after statin withdrawal the symptoms completely disappeared.”
In a randomised clinical trial, researchers at the University of California at San Diego evaluated 1,016 patients who received either a low-dose statin or placebo.
The patients initially reported their energy level and fatigue on exertion at baseline.
Six months after the patients started taking statins, the researchers asked them if there had been any changes from baseline, rating their changes on a five-point scale ranging from “much less” to “much more.”
The researchers found that statins were associated with both decreased energy level and increased fatigue with exertion.
The NHS lists the uncommon symptoms caused by statins which include:
- Being sick
- Memory problems
- Inflammation of the pancreas which can cause stomach pain
- Skin problems such as acne
- Sexual problems such as loss of libido or erectile dysfunction
- Hair loss
- Pins and needles
- Inflammation of the liver which can cause flu-like symptoms
Once you have decided to take a statin, you’ll need to stick with it to get the benefit.
If suspected side effects crop up such as your mobility being affect its important to speak to your healthcare professional immediately.
If the side effects continue, it’s been advised to stop taking the statin, wait a few weeks for the drug to clear out of your system, and start taking it again.
If the problems doesn’t come back, then the statin probably wasn’t the cause.
If statin-related symptoms return, you can either try a different strain or take a more potent strain at a lower dose.
The Yellow Card Scheme also allows you to report suspected side effects from any type of medicine you’re taking.
This is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
Statins shouldn’t be taken if you have severe liver disease or if blood tests suggest your liver may not be working properly.
This is because statins can affect your liver, and this is more likely to cause serious problems if you already have a severely damaged liver.
Source: Read Full Article